Nebraska, 2024

Tornado and Flash Flooding in Nebraska, June 20, 2024

June 20, 2024 · NWS CYS · 30 events in 3 counties and zones

An intense supercell crossed into western Scotts Bluff County around 3:00 PM MDT on 6/20, quickly transitioning to an intense bow echo which produced widespread destructive straight line winds. These storms produced an EF-1 tornado to the southeast of the town of Morrill, NE, while a notable RFD (Rear Flank Downdraft) produced a broad swath of straight line winds in excess of 80 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense supercell crossed into western Scotts Bluff County around 3:00 PM MDT on 6/20, quickly transitioning to an intense bow echo which produced widespread destructive straight line winds. These storms produced an EF-1 tornado to the southeast of the town of Morrill, NE, while a notable RFD (Rear Flank Downdraft) produced a broad swath of straight line winds in excess of 80 MPH. These RFD winds resulted in extensive tree and power line damage, most notably resulting in the collapse of a 300 foot KNEB communications tower. A member of the general public reported a wind gust to 104 MPH on a Davis weather instrument on the west side of Scottsbluff, which was consistent with the results of an official NWS Damage Survey. These storms quickly grew upscale into a large bowing MCS which tracked across much of western Nebraska, which continued to produce extreme winds through the evening with a peak wind gust to 81 MPH at Alliance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 1:34 PM MST, 48 minutes earlier. Its key messages:

  • Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
  • Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 1:34 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
234 PM MDT Thu Jun 20 2024

.KEY MESSAGES...

- Severe thunderstorms possible this afternoon with hail, strong
  winds, and heavy rainfall. Cannot rule out a tornado with any
  longer track supercells that develop. Severe thunderstorm
  potential continues Friday.

- Hot temperatures are expected for Sunday through the middle of
  next week. Highs exceeding 100F will be possible (40-60%
  chance) particularly on Monday.

&&

.MESOSCALE...
Issued at 1153 AM MDT Thu Jun 20 2024

Mesoscale trends continue to be monitored ahead of today's
severe weather event in southeast Wyoming and western Nebraska.
As of 18z/noon, high-based convective towers were noted along
and just west of the Laramie Range in southeast Wyoming where
dewpoints are generally in the upper-30s and low-40s with
southwesterly surface winds. A dryline boundary was noted on
KCYS radar imagery over the south Laramie range, which per
surface observations likely extends northward along the western
fringes of the Laramie Range and into the Shirley Basin. East
of this boundary and into the high plains, easterly surface
winds are transporting rich surface moisture toward the dryline
boundary in general east-southeasterly flow. With 30-40 knots of
southwesterly flow aloft, bulk shear values AoA 45 knots are in
place over the high plains.

Several important nuances in satellite and surface observations
are evident that may ultimately assist with zeroing in on the
greatest threat zone today. The character of surface cloud cover
in the eastern Wyoming high plains depicts a gradient of
stabilization, also evident in wind/Td fields. In far southeast
Wyoming over CYS, low- level cloud cover has generally mixed out
late in the morning giving way to clear skies and lower
dewpoint values as a relatively shallow moist layer mixes away.
Farther north in central Platte and Goshen counties, surface
cumulus clouds over the North Platte River valley from BFF
through TOR and GUR have remained in place despite surface
mixing and heating. With surface dewpoints remaining in the low
60s and more backed winds to the east compared with locations
farther south, a favorable combination of deeper surface
moisture and better low-level hodograph shape exists here. Even
farther north along the US-20 corridor from Douglas through
Lusk/Chadron, morning convection has draped an outflow boundary
along this corridor with backed northeasterly flow north of
this feature. It is likely that conditions will remain capped
to the north of this boundary today given plentiful lingering
mid- level cloud cover.

With all this being said, the most favorable overlap of surface
moisture, better directional wind shear, and upper-level support
appears to be throughout Platte and Goshen County Wyoming as
well as points farther east through Scottsbluff and Alliance.
Mid-morning CAM guidance has continuously depicted initially
discrete supercell activity here, eventually merging into a
linear storm mode as outflows pool. Hail early in storm mode,
then high winds later in the day appear to be the most likely
threats. The tornado threat will likely be dependent on if any
initial discrete cells can tap into enhanced low-level shear
near/along the lingering outflow boundary in far northern
Platte, Goshen, Sioux and Dawes counties. These features will
continue to be monitored throughout the early afternoon.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 234 PM MDT Thu Jun 20 2024

Surface low analyzed across east central Albany County this
afternoon. Warm front from this low extends eastward to
Wheatland and eventually to Alliance and into central Nebraska.
Cold front extends southwest into southwest Albany County into
northwestern Colorado. Storms are forming along these fronts
this afternoon. North of the front...there still is some capping
seen on RAP mesoanalysis...while south of the front...surface
based CAPE ranges from 2000 J/KG over southern Wyoming to 3500
J/KG over the central Panhandle. Looks like the HRRR simulated
radar is handling convective development the best this
afternoon.

This supercell tracks east into southern Sioux/northern Scotts
Bluff and eastern Box Butte Counties through late afternoon.
Storms line out over the central Panhandle towards 00Z from
Alliance south west to Kimball. Some redevelopment of storms
behind this line across Platte and Goshen Counties through 02Z.

Concern tonight for stratus and fog returning to the northern
Panhandle. Did bring low clouds and fog back into
Dawes...northern Sioux and Niobrara Counties tonight.

Warm front remains over the northeast portion of the CWA for
Friday afternoon. This will be the focus for severe storms
Friday. SPC has a Slight Risk area identified for Friday
afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 403 AM MDT Thu Jun 20 2024

A hot and largely dry weather pattern will dominate much of the
week ahead. Friday's shortwave trough will be off to our east
by early Saturday morning, leaving dry air advection over much
of our area in its wake. The shortwave moving east will break
down the potent ridge that has been dominant over the central
and eastern US this week. However, the ridge will then
retrograde westward and expand over the Four Corners states
through the weekend. Models are in good agreement showing the
ridge remaining fairly stationary but amplifying through the
middle of next week. Ensemble mean 500-mb heights over KCYS
climb from around 587-dm at 12z Saturday to a maximum of 592-dm
by Tuesday evening. Temperatures should return above normal on
Saturday as 700-mb temps climb to around +15C over the Wyoming
portion of the forecast area. Widespread 80s to lower 90s will
still probably be the coolest day of the long term forecast
period. By Sunday, 700-mb temperatures edge up to +16 to +18C
and remain there or higher through at least Tuesday, and
possibly beyond. Look for widespread 90s on Sunday, and possibly
a few degrees higher on Monday. Some areas will have a good
chance at surpassing 100F. Current probabilities of 100+F
temperatures on Monday are sitting around 40% for Chadron,
Torrington, and Bridgeport, but over 60% for Scottsbluff.
Forecast confidence decreases somewhat beyond Monday, as the
amplifying ridge may open the door to a few weak shortwaves
sliding over the top. Some of these could have the potential to
bring surface cold fronts through the area. While there is
nearly every ensemble member has extremely hot temperatures on
Sunday and Monday, about 20% of members bring a front through
our northern counties by Tuesday, and this proportion rises for
Wednesday and Thursday. Overall, the forecast still leans quite
hot, but by mid-week there is a little bit more uncertainty.

Other than the heat, the week ahead looks fairly dry too.
Precipitable water values don't look too bad, hovering around
average for Saturday into early next week. However, the combination
of dry low-levels (due to the dry-line getting pulled eastward) and
warm air aloft will reduce precipitation chances. We should still
see some activity each day, but it will be much less widespread than
Thursday and Friday. With inverted-v soundings showing up in the
forecast in place of decent mid to upper level moisture lingering,
expect each day to put up some scattered radar echos, but the chance
for measurable precipitation on the ground looks fairly low.
Showers may lead to dry microbursts through this hot period. The
majority of ensemble members allow the dryline to pull back to the
west by Tuesday or Wednesday, increasing low level moisture and thus
the chance for more noteworthy precipitation and thunderstorm
activity for the middle of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1131 AM MDT Thu Jun 20 2024

Thunderstorms are the main issue this afternoon across southeast
Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated
radar for timing and locations of storms. Lower flight
conditions tonight across the northern Nebraska Panhandle with
easterly winds continuing overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...MAC
SHORT TERM...GCC
LONG TERM...MN
AVIATION...GCC
Hazardous weather outlook, Jun 20, 3:13 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Thu Jun 20 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Thu Jun 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms possible this afternoon with hail, strong
winds, and heavy rainfall. Cannot rule out a tornado with any
longer track supercells that develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorm potential continues Friday.

Hot temperatures are expected for Sunday through the middle of
next week. Highs exceeding 100F will be possible (40-60% chance)
particularly on Monday.

.Spotter information statement...

Please report any severe weather later today to the NWS Cheyenne
office.

In the hours before

Local storm report, Jun 20, 1:58 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
258 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Hail             9 NW Hawk Springs       41.88N 104.39W
06/20/2024  M2.50 inch       Goshen             WY   Trained Spotter

&&

Event Number CYS2400022

kmd
Local storm report, Jun 20, 2:00 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
300 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Hail             6 NW Hawk Springs       41.85N 104.35W
06/20/2024  M4.50 inch       Goshen             WY   Broadcast Media

&&

Event Number CYS2400023

kmd
Local storm report, Jun 20, 2:03 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
303 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             1 S Yoder               41.90N 104.29W
06/20/2024  M4.50 inch       Goshen             WY   Broadcast Media

            Reported by Media from Trained Spotter

&&

Event Number CYS2400024

kmd
Local storm report, Jun 20, 2:07 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
307 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Gst     Hawk Springs            41.79N 104.27W
06/20/2024  M59 mph          Goshen             WY   NWS Employee

            Measured by car roof anemometer Reported through Slack

&&

Event Number CYS2400025

kmd
Local storm report, Jun 20, 2:10 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
310 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Hail             Yoder                   41.92N 104.29W
06/20/2024  M4.50 inch       Goshen             WY   Public

&&

Event Number CYS2400026

kmd
Special weather statement, Jun 20, 2:11 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT Thu Jun 20 2024

NEZ002-003-202200-
Box Butte NE-Dawes NE-
311 PM MDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 13 miles northwest of Alliance, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hemingford, Box Butte County Fairgrounds, Berea, and Wild Horse
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4216 10310 4227 10320 4248 10295 4224 10274
      4223 10275
TIME...MOT...LOC 2110Z 246DEG 16KT 4222 10308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Scotts Bluff

When
June 20, 2:22 PM MST
Where
Scotts Bluff County, 0.51 mi E of Morrill
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.960, -103.920

Ping pong ball sized hail was reported in the town of Morrill. Downed powerlines were also reported due to strong wind gusts.

Hail, Scotts Bluff

When
June 20, 2:23 PM MST
Where
Scotts Bluff County, 0.51 mi E of Morrill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.960, -103.920

Golf ball sized hail was reported in the town of Morrill.

Thunderstorm Wind, Sioux

When
June 20, 2:25 PM MST
Where
Sioux County, 28.55 mi S of Agate
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.010, -103.860

A trained weather spotter measured a wind gust to 85 MPH 5 miles NE of Morrill.

Hail, Scotts Bluff

When
June 20, 2:26 PM MST
Where
Scotts Bluff County, Mitchell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.940, -103.810

Golf ball sized hail was reported in the town of Mitchell.

Tornado, Scotts Bluff

When
June 20, 2:29 PM MST to 2:34 PM MST
Where
Scotts Bluff County, 2.48 mi E of Morrill to 2.69 mi WNW of Mitchell
Rating
EF1
Path length
1.41 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.956, -103.882

An NWS damage survey found evidence of EF-1 tornado damage at multiple|properties along County Road D as well as along Highway 26. One residence|had partial roof structure failure as well as roofing material completely|removed. Another garage facility experienced total structural collapse and|foundation shift. Numerous large tree limbs 1-2 feet in diameter were snapped|and scattered. Several smaller metal outbuildings were also destroyed and scattered.

Of important note, this tornado occurred along the northern fringe of a much|larger area of powerful straight-line outflow winds observed in excess of 90|to 100 mph. Damage indicators from the straight-line winds throughout Scotts Bluff|county were all pointed eastward. This was in dramatic contrast to the tornado|path which featured a chaotic scattering of damage and debris, some of which|was lofted north and even back west of the circulation path.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:34 PM MST
Where
Scotts Bluff County, 0.69 mi S of Mitchell
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.930, -103.810

Large trees were reported down 1 mile S of Mitchell.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:34 PM MST
Where
Scotts Bluff County, Mitchell
Measured
87 kt (100 mph) estimated gust
Property damage
$4.0 million
Reported by
Broadcast Media
Coordinates
41.940, -103.810

Numerous reports of wind gusts between 90 and 100 MPH near the town of Mitchell causing significant damage with downed trees, powerlines, and overturned center pivots.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:34 PM MST
Where
Scotts Bluff County, 2.92 mi NE of Haig
Measured
90 kt (104 mph) measured gust
Reported by
Public
Coordinates
41.910, -103.720

A Davis weather station 4 miles NW of Scottsbluff measured a wind gust to 104 MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:35 PM MST
Where
Scotts Bluff County, 0.86 mi SE of South Morrill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -103.920

A trained spotter reported notable tree and powerline damage 6 miles E of Lyman. Trees up to 12 inches in diameter were snapped at the base.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:35 PM MST
Where
Scotts Bluff County, 2.17 mi WSW of Scottsbluff
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.860, -103.710

The KNEB Station Manager reported that a 300-foot KNEB broadcast tower on the west side of Scottsbluff collapsed due to strong wind gusts. 750+ trees down in Scottsbluff in Gering, including several very large trees. Wind gusts estimated at 80+ MPH.

Thunderstorm Wind, Sioux

When
June 20, 2:39 PM MST
Where
Sioux County, 28.55 mi S of Agate
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.010, -103.860

An estimated wind gust to 80 MPH was reported 5 miles NE of Morrill.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:39 PM MST
Where
Scotts Bluff County, 3.77 mi SE of South Morrill
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.890, -103.880

The public reported snapped power poles 5 miles SW of Mitchell. Winds estimated at 80+ MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:40 PM MST
Where
Scotts Bluff County, 2.17 mi ESE of Haig
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.870, -103.720

Numerous reports of snapped power poles and large trees down 3 miles W of Scottsbluff. Winds estimated at 80+ MPH.

Hail, Box Butte

When
June 20, 2:45 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
2 in hail
Reported by
Public
Coordinates
42.320, -103.080

The public reported 2-inch diameter hail in Hemingford.

Hail, Scotts Bluff

When
June 20, 2:49 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -103.670

The public reported quarter sized hail in Gering.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:50 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.870, -103.660

A garage door in Scottsbluff was heavily damaged due to very strong wind gusts estimated at 80+ MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:50 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.870, -103.660

Numerous public reports of multiple large trees uprooted in and around the city of Scottsbluff. Wind gusts estimated at 80+ MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:51 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -103.660

A wind gust to 71 MPH was observed at the Scottsbluff Airport ASOS.

Hail, Scotts Bluff

When
June 20, 2:55 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.830, -103.670

Half dollar sized hail was reported in Gering.

Hail, Scotts Bluff

When
June 20, 2:58 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.830, -103.670

Quarter sized hail was reported in the town of Gering.

Thunderstorm Wind, Scotts Bluff

When
June 20, 2:58 PM MST
Where
Scotts Bluff County, 0.69 mi S of Mitchell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -103.810

Strong wind gusts caused significant damage to a barn and the roof of a house 1 mile S of Mitchell. Estimated 80+ MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 3:00 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
73 kt (84 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.870, -103.660

A Davis Weather Station in Scottsbluff measured a wind gust to 84 MPH.

Thunderstorm Wind, Scotts Bluff

When
June 20, 3:03 PM MST
Where
Scotts Bluff County, 3.77 mi SE of South Morrill
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.890, -103.880

Numerous reports of significant tree and structural damage 5 miles SW of Mitchell.

Thunderstorm Wind, Scotts Bluff

When
June 20, 3:05 PM MST
Where
Scotts Bluff County, 1.69 mi ESE of Melbeta
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.770, -103.490

A wind gust to 70 MPH was measured 2 miles ESE of Melbeta.

Thunderstorm Wind, Scotts Bluff

When
June 20, 3:09 PM MST
Where
Scotts Bluff County, Mitchell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -103.810

Scotts Bluff County Emergency Management reported numerous power lines and large trees down in the town of Mitchell, along with flipped rail cars.

Hail, Box Butte

When
June 20, 3:26 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
1.75 in hail
Reported by
Public
Coordinates
42.320, -103.080

The public reported golf ball sized hail in the town of Hemingford.

Thunderstorm Wind, Box Butte

When
June 20, 3:52 PM MST
Where
Box Butte County, Alliance
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
42.100, -102.870

An 81 MPH wind gust was measured at the Alliance Airport ASOS.

Flash Flood, Scotts Bluff

When
June 20, 4:13 PM MST
Where
Scotts Bluff County, 2.47 mi W of Gering to 2.99 mi ENE of Gering
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.835, -103.707

Numerous roads in and around the city of Scottsbluff flooded due to heavy rain.

Thunderstorm Wind, Box Butte

When
June 20, 4:14 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.800

A wind gust to 70 MPH was measured at the Alliance Airport ASOS.

Flash Flood, Box Butte

When
June 20, 4:30 PM MST
Where
Box Butte County, 1.35 mi WSW of Hemingford to 1.4 mi SE of Hemingford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.312, -103.094

A Sherriff Deputy in Hemingford reported the two drainage areas that serve the town became overflowed with runoff, causing flooding of streets in the town of Hemingford. The deputy also reported 2.5 inches of rain in a short amount of time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182133, 1182134, 1182136, 1182142, 1182146, 1182151, 1182154, 1182158, 1182160, 1182161, 1182162, 1182167, 1182168, 1182166, 1182170, 1182201, 1182202, 1182171, 1182174, 1182178, 1182179, 1182180, 1182183, 1182184, 1182185, 1182188, 1182193, 1192090, 1182194, 1192091.